DISCUSSION

M-AS is a condition consisting of generalized myalgias and arthralgias that follow the administration of taxanes. It usually appears within the 48 hours after taxane infusion, and, although varying in severity, it can be quite debilitating in a significant proportion of patients, often being the most prominent adverse effect. With the incorporation of taxanes in various chemotherapeutic regimens, including adjuvant regimens for breast cancer, the syndrome currently constitutes an increasingly frequent medical problem. Despite its common occurrence and possible clinical importance, M-AS has not been addressed in the medical literature beyond a few case reports and small series.2,3 In this regard, our current report represents the first attempt of studying M-AS in a more extensive series of patients and a more systematic way.

The pathophysiology of the syndrome has not been completely elucidated, but it is believed that it is related to the peripheral neuropathy that is a more chronic adverse effect of taxane chemotherapeutics, resulting from peripheral nerve toxicity or related to the central perception of pain.5 In this regard, the occurrence and severity of the syndrome has been reported to correlate with the subsequent development of peripheral neuropathy.6 Our data agree with this observation as peripheral neuropathy was more commonly seen in the M-AS patients in our cohort. Specific risk factors for the development of M-AS after taxane administration that may be used a priori for risk stratification of patients are not well characterized. The only established factor, derived from the higher incidence after 3-weekly paclitaxel vs weekly administration, is individual administration dose.7 In contrast, cumulative dose does not appear to play a role in this toxicity. Our results are not informative in these particular points, given that we studied patients who received few cycles of docetaxel as part of a single type of regimen in the early breast cancer treatment setting. This was a deliberate decision when designing the protocol to avoid as many confounding factors as possible. Nevertheless, BSA was statistically significantly higher in the M-AS group, and this has implications for the actual dose administered. Several other disease and patient baseline characteristics were examined for possible associations with the M-AS as detailed in the results, but none was confirmed. Concomitant diseases that may predispose to peripheral neuropathy or musculoskeletal pain such as diabetes mellitus and rheumatologic diseases were also not associated with the appearance of the syndrome, and the same was the case for the use of statins, drugs known to predispose to myopathy. It should be mentioned that the analysis on rheumatologic diseases was somewhat limited, given that patients with such conditions had to have their pain controlled before the period of docetaxel treatment, as, based on the study exclusion criteria, patients with significant ongoing pain have been excluded. Another limitation of our study is that the ESAS pain questionnaire was completed just before administration of the next cycle of chemotherapy, and therefore, pain could have been underreported, given that patients were more than 2 weeks from the time of the usual peak pain occurrence, with a resulting recall bias.

Various treatments have been proposed for taxane-associated M-AS including corticosteroids, NSAIDs, amifostine, melatonin, glutathione, and the Japanese herbal drug shakuyaku-kanzo-to.8 All these held some initial promise, but the overall literature evidence for their efficacy is controversial or negative. A more promising treatment consists of the two newer atypical antiepileptics, gabapentin and pregabalin. Both are used for neuropathic pain including chemotherapy-associated peripheral neuropathy, and anecdotal evidence suggests that they are effective for M-AS. Surprisingly, no published evidence exists for pregabalin, whereas the evidence for gabapentin consists of a case report of two patients and a small series of ten patients.2,3 Eleven of these 12 patients had an improvement or complete disappearance of the syndrome with gabapentin treatment. In contrast, the single patient treated with gabapentin in our series did not have a positive effect, in contrast to two patients treated with pregabalin. Prophylactic use of these two medications may have been effective in three additional patients using them for other reasons. Thus, pregabalin or gabapentin may be alternatives to opioid or protracted corticosteroid use, which seem also to be effective but have adverse effects such as constipation and immunosuppression, which can be particularly problematic in chemotherapy patients.

CONCLUSION

Overall, our data suggest that a higher BSA may be a risk factor for the development of M-AS. No other clinical parameters examined could elucidate which individual patients would develop the syndrome. It is possible that specific metabolites of taxanes, related to involved enzyme polymorphisms and affecting the way individual patients handle the drugs, could be involved in producing the toxicity. This is a subject for future studies, with a higher number of included patients that will allow for evaluation of polymorphisms effect on M-AS incidence. Given that our results are retrospective, with all the limitations and possible bias that this type of data may have, future prospective studies are needed for confirming effectiveness of treatments for the M-AS, not only to improve the quality of life of taxane-treated patients but also to improve oncologic outcomes by keeping these patients on treatment.

Acknowledgments

The study was supported by a grant from the Sault Ste. Marie Academic Medical Association, Ontario, Canada (to IAV). Data were presented in part in a poster form at European Breast Cancer Conference, Amsterdam, the Netherlands, March 2016.

Disclosure

The authors report no conflicts of interest in this work.


Chelsea Seguin,1 Natalie Kovacevich,1 Ioannis A. Voutsadakis,2,3

1Clinical Trials Unit, 2Division of Medical Oncology, Department of Internal Medicine, Sault Area Hospital, Sault Ste. Marie, 3Division of Clinical Sciences, Northern Ontario School of Medicine, Sudbury, ON, Canada  


References

1. Rowinski EK. Antimicrotubule agents. In: Chabner BA, Longo DL, editors. Cancer Chemotherapy and Biotherapy. Philadelphia, PA: Lippincott Williams and Wilkins; 2006:240–253.

2. Nguyen VH, Lawrence HJ. Use of gabapentin in the prevention of taxane-induced arthralgias and myalgias. J Clin Oncol. 2004;22:1767–1769.

3. van Deventer H, Bernard S. Use of gabapentin to treat taxane-induced myalgias. J Clin Oncol. 1999;17:434–435.

4. Chang VT, Hwang SS, Feuerman M. Validation of the ESAS. Cancer. 2000;88:2164–2171.

5. Han YM, Smith MT. Pathobiology of cancer chemotherapy-induced peripheral neuropathy (CIPN). Front Pharmacol. 2013;4:156.

6. Reeves BN, Dakhil SR, Sloan JA, et al. Further data supporting that paclitaxel-associated acute pain syndrome is associated with development of peripheral neuropathy. Cancer. 2012;118:5171–5178.

7. Garrison, JA, Mccune, JS, Livingston, et al. Myalgias and arthralgias associated with paclitaxel. Oncology (Williston Park). 2003;17:271–277.

8. Imai A, Matsunami K, Takagi H, Ichigo S. Proposed medications for taxane-induced myalgia and arthralgia (Review). Oncol Lett. 2012;3:1181–1185.

Source: Breast Cancer: Targets and Therapy
Originally published January 23, 2017.